Dear Doctor: I have been diagnosed with Meniere's disease in my right ear. So far, I've used conservative measures, such as dietary changes, diuretics, sedatives and oral steroids, but they haven't helped. My ear, nose and throat doctor has suggested a procedure called "inner ear perfusion." Could this lead to hearing loss?

Dear Reader: You obviously know much about Meniere's disease, but please allow me to review it for other readers. It is an inner ear dysfunction that leads to three classic symptoms: vertigo (a sensation of spinning or rocking), tinnitus (a ringing or persistent noise within the ear) and hearing loss, which can be permanent. When severe, these symptoms can be extremely debilitating. Health experts have many theories about why these symptoms occur; the most common is that fluid in an area of the ear called the endolymphatic sac becomes blocked, so fluid builds up within the sac. This is termed "endolymphatic hydrops," and it affects the hearing and balance centers in the inner ear.

Basic treatments include dietary changes such as restricting caffeine, alcohol, nicotine and salt. Diuretics and antihistamines can ease the vertigo, but they have no effect on hearing loss. As you know too well, both types of measures can show some degree of benefit, but often they fail to be sufficient.

It's true that some procedures that can ease the vertigo -- such as a labyrinthectomy, or the destruction of the vestibular nerve -- are destructive to the inner ear and can exacerbate hearing loss. As for inner ear perfusion, the extent of the risk depends upon the medication used.

In inner ear perfusion, medication is injected through the eardrum and into the middle ear. From there, the medicine penetrates the inner ear, where it exerts its effect. Because oral steroids have been shown to help patients with Meniere's disease, this procedure often uses injectable steroids. Some studies of the procedure show that, after multiple injections, 42 to 82 percent of patients experienced a complete resolution of vertigo and some subjective improvement of hearing. But, for some, the symptoms do return and steroids have to be injected again.

Aminoglycoside antibiotics are also used in this procedure, but they're toxic to the inner ear and are known to cause hearing loss. For example, one of these antibiotics, gentamicin, is toxic to the cochlea and leads to irreversible hearing loss in up to 30 percent of patients. That said, it has been shown to decrease rates of vertigo by 80 to 90 percent, making it much more effective than steroid injections but at an often heavy price.

But a different drug option may have merit, specifically combining a steroid with an aminoglycoside antibiotic. In one 2011 study, 299 Meniere's patients were injected with a combination of the antibiotic streptomycin and the steroid dexamethasone for three consecutive days; the patients also received intravenous steroids for those three days. Afterward, 94 to 98 percent reported control of their vertigo, with 18 percent reporting hearing loss -- meaning the combination of the two may be more effective and less likely to have side effects.

If you are concerned about the loss of your hearing -- as well you should be -- consider the steroid injections first. These may need to be repeated multiple times. If this does not work, consider the combination streptomycin/dexamethasone injections in the middle ear or perhaps the gentamicin injections. Yes, they have an increased risk of irreversible hearing loss, but you've exhausted the other treatments. Because severe Meniere's can be so debilitating, the risk may prove to be worth it.

Robert Ashley, M.D., is an internist and assistant professor of medicine at the University of California, Los Angeles.

Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.

0
0
0
0
0

Copy Editor

Load comments